Epilepsy drugs linked to sexual disorders

November 14th, 2007 - 2:48 am ICT by admin  
Researchers found that taking epilepsy drugs can lead to decreased fertility and increased incidence of reproductive endocrine disorders in both men and women.

The study investigated the effects of withdrawal from two common AEDs, carbamazepine (CBZ) and valproate (VPA), on the sex hormones of male and female AED users.

It showed that reproductive endocrine dysfunction resulting from AED use is reversible, even after years of treatment. After withdrawal from CBZ and VPA, sexual hormone levels returned to pre-treatment levels, and treatment-associated reproductive endocrine changes reversed.

Increases in serum testosterone concentration and decreases in estradiol, another sexual hormone, lead to improved sexual function for both men and women.

Women who stopped using CBZ and VPA also saw a return to normal oestrogen levels and decreases in body mass index (BMI).

“These findings provide further evidence of the potentially negative effects of epilepsy treatment on reproductive endocrine functions in men and women, but they also show that some of these changes may be reversible,” said Morten I. Lossius, author of the study.

The study has been published in the journal Epilepsia. (ANI)

Related Stories

Tags: , , , , , , , , , , , , , , , , , , ,

Posted in Health |

Subscribe